P. Karthika, Parmar Pratiksha, Nyana Vasava
Mrs. P. Karthika1, Parmar Pratiksha2, Nyana Vasava3
1MSc Nursing, Associate Professor, Welfare College of Nursing and Midwifery, Bharuch, South Gujarat-392001.
2BSc Nursing, Nursing Tutor, Welfare College of Nursing and Midwifery, Bharuch, South Gujarat-392001.
3BSc Nursing, Nursing Tutor, Welfare College of Nursing and Midwifery, Bharuch, South Gujarat-392001.
Volume - 8,
Issue - 3,
Year - 2020
Kajal irritant syndrome is a one type of infectious syndrome that occurs in the eye due to applying kajal in child’s eye. Its due to because of store-bought kajal has high levels of lead and other chemicals like galena, minimum, amorphous carbon, magnetite, and zincite. These chemicals might harm the baby’s eyes. Regardless of whether a woman knows how to do make up or not, a kohl pencil or kajal has always been a part of enhancing one’s look. With just a few strokes it makes the eyes more charismatic. This was known as ‘Galena eye paint’. Prolonged application may cause excessive lead storage in the body, affecting the brain and bone marrow, causing convulsions and anaemia. Dirty fingers, sharp and uneven fingernails of the caregivers are potentially harmful to the child’s eyes. Symptoms may include such as redness, watery eyes itching, irritation and conjunctivitis of the eyes, blephritis, it can be diagnosed by physical examination such as redness of lower eyelid and infection of the ear. Treatment may include painkiller, antibiotics, antihistamines and decongestants. So it is important for the nurses, nursing students to be aware of the kajal irritant syndrome and its adverse effects. So as a nurse we have to educate the mothers related to kajal and its effects and continuing nursing education to be provided to all the nurses regarding the ill effects of kajal.
Cite this article:
P. Karthika, Parmar Pratiksha, Nyana Vasava. Kajal Irritant Syndrome - A Case Presentation. Int. J. Nur. Edu. and Research. 2020; 8(3):358-362. doi: 10.5958/2454-2660.2020.00076.9
P. Karthika, Parmar Pratiksha, Nyana Vasava. Kajal Irritant Syndrome - A Case Presentation. Int. J. Nur. Edu. and Research. 2020; 8(3):358-362. doi: 10.5958/2454-2660.2020.00076.9 Available on: https://ijneronline.com/AbstractView.aspx?PID=2020-8-3-13
1. Vaishnav R. An example of the toxic potential of traditional eye cosmetics. Indian J Pharmacol. 2001; 33: 46–8.
2. Sweha F. Kohl along history in medicine and cosmetics. Hist Sci Med. 1982; 17:182–184.
3. Hardy AD, Farrant AJ, Rollinson G, Bras P, Vaishnav R. A study of the chemical composition of traditional eye cosmetics (“kohls”) used in Qatar and Yemen. J Cosmet Sci. 2008; 59:399–418. [Pub Med]
4. Al-Hazzaa SA, Kahn PM. Kohl: hazardous eyeliner. Int Ophthalmology. 1995;19: 83–8.
5. Mahmood ZA, Zoha SM, Usmanghani K, Hasan MM, Ali O, Jahan S, et al. Kohl (surma): retrospect and prospect. Pak J Pharm Sci. 2009; 22: 107–22.
6. U.S. Food and Drug Administration. Kohl, Kajal, Al-Kahal, or Surma: By Any Name, a Source of Lead Poisoning. Available from: Pub Med. 2016: 14-18
7. Cicekli U. Computational model for heat transfer in the human eye using the finite element method: Faculty of the Louisiana State University, The Moscow State University of Civil Engineering; 2003: 94-98
8. Forrester JV, Dick AD, McMenamin PG, Roberts F, Pearlman E. The eye: basic sciences in practice: Elsevier Health Sciences; 2015, pg.no: 52-64
9. Lerman S. Biophysical aspects of corneal and lenticular transparency. Current eye research, 3(1),3-14,1984.
10. Dogra A, Dua A. Cosmetic dermatitis. Indian Journal of Dermatology, 2005, 50(4),191,
11. Winter R. A consumer's dictionary of cosmetic ingredients: complete information about the harmful and desirable ingredients found in cosmetics and cosmeceuticals: Harmony; 2009. Pg.no:13-17